Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 73, NWS Shreveport, LA

May 10, 2002Bowie County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 10, 2002, 12:08 AM CDT for Bowie County, Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2002, 12:08 AM CDT (05:08 UTC)
Expired
May 10, 2002, 1:15 AM CDT
In force
67 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Bowie County, TX

The radar

The Shreveport radar (KSHV), 119 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 1:05 AM CDTHail 1New Boston, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3256 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3256 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 100508
SVRSHV
TXC037-100615-
/NEW.KSHV.SV.W.0141.100508-100615/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1208 AM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS

* UNTIL 115 AM CDT

* AT 1208 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF NEW
  BOSTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF NEW BOSTON AT 1235 AM CDT
  4 MILES NORTH OF MAUD AT 1240 AM CDT
  4 MILES NORTH OF REDWATER...4 MILES SOUTH OF HOOKS AT 1255 AM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL UP TO 
ONE AND ONE HALF INCHES IN DIAMETER...WHICH MAY CAUSE SEVERE 
DAMAGE...AND SERIOUS INJURY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS
UNTIL 115 AM CDT.

LAT...LON 3335 9472 3329 9458 3336 9408 3356 9424

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:20 PM CDT, 48 minutes earlier.

Area forecast discussion, May 9, 11:20 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1120 PM CDT THU MAY 9 2002

QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH FOR MOST OF AREA...
ALONG AND NORTH OF A COLD FRONT. HAIL TO GOLFBALL SIZE HAVE BEEN
REPORTED IN STORMS...WHICH DEVELOPED RAPIDLY AS EASTWARD MOVING JET
STREAK TRAVERSED ACROSS TX.

VII

.SHV...NONE.

In the hours before

Local storm report, May 9, 10:25 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1025 PM CDT THU MAY 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    TYLER                     TX   1.75 INCH HAIL
05/09/02   SMITH                          TROOP HWY AT EAST SOUTHEAST LOOP                                        SOUTHEAST LOOP
                                          REPORTED BY LAW ENFORCEMENT                                   LAW ENFORCEMENT

0955 PM    TYLER                     TX   .88 INCH HAIL
05/09/02   SMITH                          64 EAST AT THE LOOP
                                          REPORTED BY LAW ENFORCEMENT                                        ENFORCEMENT

1005 PM    8 S TYLER                 TX   .88 INCH HAIL
05/09/02   SMITH                          REPORTED BY SPOTTER

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:51 PM CDTSevere Thunderstorm WarningSHVSmith54 min
May 9, 10:14 PM CDTSevere Thunderstorm WarningSHVBowie61 min
May 9, 10:28 PM CDTSevere Thunderstorm WarningSHVGregg62 min
May 9, 10:44 PM CDTSevere Thunderstorm WarningSHVUpshur61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.